PSNet Weekly Update 10/17/2018
What's new in patient safety literature, news, & more.
Murphy DR, Meyer AN, Sittig DF, Meeks DW, Thomas EJ, Singh H. BMJ Qual Saf. 2018 Oct 5; [Epub ahead of print].
Fisher KA, Smith KM, Gallagher TH, Huang JC, Borton JC, Mazor KM. BMJ Qual Saf. 2018 Sep 29; [Epub ahead of print].
Schreiber PW, Sax H, Wolfensberger A, Clack L, Kuster SP; Swissnoso. Infect Control Hosp Epidemiol. 2018 Sep 20; [Epub ahead of print].
Silkens MEWM, Arah OA, Wagner C, Scherpbier AJJA, Heineman MJ, Lombarts KMJMH. Acad Med. 2018;93:1374-1380.
Powers EM, Shiffman RN, Melnick ER, Hickner A, Sharifi M. J Am Med Inform Assoc. 2018 Sep 18; [Epub ahead of print].
Gerada C, Chatfield C, Rimmer A, Godlee F. BMJ. 2018;363:k4147.
Billstein-Leber M, Carrillo CJD, Cassano AT, Moline K, Robertson JJ. Am J Health Syst Pharm. 2018;75:1493-1517.
ISMP Medication Safety Alert! Acute Care Edition. October 4, 2018;23:1-4.
Peskin SM. New York Times. October 4, 2018.
Latest WebM&M Issue
Expert analysis of medical errors.
- Spotlight Case
Ifedayo Kuye, MD, MBA, and Chanu Rhee, MD, MPH, October 2018
Admitted with generalized weakness, nausea, and low blood pressure, an elderly man was given IV fluids and broad spectrum antibiotics. Laboratory test results revealed a mildly elevated white count, acute kidney injury, and elevated liver function tests. The patient was admitted to the medical ICU with a presumed diagnosis of septic shock. His blood pressure continued to trend downward. While reviewing the emergency department test results, the ICU resident noticed the patient's troponin level was markedly elevated and his initial ECG revealed T-wave inversions. A repeat ECG in the ICU showed obvious ST segment elevations, diagnostic of an acute myocardial infarction. The resident realized that the patient's low blood pressure was likely due to the myocardial infarction, not septic shock. He underwent urgent cardiac catheterization and was found to have complete occlusion of the right coronary artery, for which a stent was placed.
Thomas J. Balcezak, MD, MPH, and Ohm Deshpande, MD, October 2018
An elderly man presented to the emergency department (ED) with decreased oral intake, fevers, confusion, and falling urine output. Laboratory test results revealed acute-on-chronic renal failure, and an ECG showed tall T waves, potentially a sign of severe hyperkalemia and a precursor of a dangerous arrhythmia. The ED physician initiated treatment for hyperkalemia, and the on-call intensivist and nephrologist agreed the patient needed urgent hemodialysis. Although they planned to place a hemodialysis catheter and start dialysis as soon as possible, the ICU was full and the patient was forced to "board" in the ED. On arrival to the ICU, 5 hours after the initial labs, the patient was hypotensive and unarousable. The patient went into cardiac arrest, was intubated, and received urgent treatment for hyperkalemia. The nephrologist arrived and was surprised the hemodialysis had not been started. The dialysis nurse had been told to start the dialysis after the patient arrived in the ICU but was unaware of the urgency of the situation.
Steven Plogsted, PharmD, October 2018
A 1-month-old preterm infant in the NICU receiving the standard 500 mL bag of 0.45% sodium chloride (NaCl) with heparin at low rates developed hyponatremia. Clinicians recognized the need to deliver a more concentrated sodium solution and ordered that the IV fluid be changed to a 500 mL bag of 0.9% NaCl with heparin. However, due to a natural disaster affecting the supply chain for IV fluids, 0.9% NaCl 500 mL bags were in short supply, and the order was modified to use 100 mL 0.9% NaCl bags, which were available. Since the total volume was much smaller, a lower concentration formulation of heparin was required. However, the verifying pharmacist discovered that an 10-fold higher concentration had been used to compound the fluids, and further investigation revealed this same error had occurred on five other occasions.
Expert viewpoints on current themes in patient safety.
Safety in the Retail Pharmacy, October 2018
Dr. Cohen is President of the Institute for Safe Medication Practices, a nonprofit organization that operates the voluntary and confidential ISMP Medication Errors Reporting Program. He is also coeditor of the ISMP consumer website, chairperson of the International Medication Safety Network, and a consultant to the Food and Drug Administration. We spoke with him about patient safety in the community pharmacy, including challenges associated with production pressures and the importance of reporting concerns.
Safety in the Retail Pharmacy, October 2018
Michelle A. Chui, PharmD, PhD
This piece reviews unique characteristics of community pharmacies that can affect medication safety and spotlights the need for further research examining medication errors in community settings.
Patient Safety Primers
Guides for key topics in patient safety through context, epidemiology, and relevant AHRQ PSNet content.
Upcoming & Noteworthy
Minnesota Alliance for Patient Safety. October 25–26, 2018; Minneapolis Marriott Northwest, Brooklyn Park, MN.
Johns Hopkins Medicine, Armstrong Institute for Patient Safety. October 29-31, 2018. Constellation Energy Building, Baltimore, MD.
O'Reilly KB. American Medical News. August 15, 2011.
Miller A, Moon B, Anders S, Walden R, Brown S, Montella D. Int J Med Inform. 2015;84:1009-1018.
White R, Cassano-Piché A, Fields A, Cheng R, Easty A. J Oncol Pharm Pract. 2014;20:40-46.